Hi Clare, I am in the same position as you, my mom was diagnosed with lung cancer, in November last year. She did a round of chemo, as she wanted to fight, sadly the chemo didn't work and the cancer has spread into her brain. She was given weeks to live after a fall, which led to us discovering that the cancer had spread. She chose to try to live the rest of her days with dignity, and have no more treatment that may or may not work just to buy a few more weeks. She came home and became very frail very quickly, becoming more or less bedridden . Our Macmillan nurse has been excellent, she took charge over her medication immediately eventually moving her on to morphine capsules backed up with oramorph, when required, I was dealing with this with the help of her, our GP, and the hospital, the other agencies failed us miserably I'm afraid. (District nurses, adult social care etc) I was at the stage where I was at my wits end not knowing if I was caring for her ,or killing her. I called the hospital for advice and they told me to call for an ambulance and get her to the hospital immediately. She has been in now for over 3 weeks and I visit every day but now have a lot of the support that I should have had in the beginning. Sadly now that the hospital have provided everything that she has at the hospital in my home with more on order. I may not be bringing her home.
When steroids have been taken for longer than one month, they must not be abruptly stopped. The dose needs to be gradually reduced to allow the adrenal glands sufficient time to regain their normal function. Full recovery of the adrenal function may take as long as 9 months after steroid therapy has been stopped. Patients on prolonged steroid therapy (or within 9 months of stopping prolonged steroids) who are under severe stress, such as surgery or severe infections, should have their dosage temporarily increased. The dosage of steroids should not be increased without directions from a physician.
Wow. I wonder now if Decadron may be contributing to my partner's increased irritablity and anger. He gets Decadron as a pre-med infusion every two weeks as part of his chemotherapy treatments. He was also taking Decadron pills for a couple days after chemo, but stopped that (with his oncologist's blessing) a couple of treatments ago. He still gets the black hole appetite though and over the past few weeks has become for angry an intollerant of any mistakes that I or anyone else makes. Does anyone know how long it takes for the Decadron side effects to dissappear?